Dietary supplement watched by TGA


The TGA has advised that it is monitoring the safety of Arthrem capsules due to concerns over a potential liver risk

Arthrem capsules, marketed as a natural dietary supplement for maintaining and supporting joint health and mobility, contain Artemisia annua extract as their only active ingredient.

“The TGA is monitoring Arthrem capsules due to identification of a safety concern regarding this product and the potential risk of harm to the liver,” it advises.

“The New Zealand therapeutic goods regulator, MedSafe, has published an alert regarding Arthrem. MedSafe has received 14 reports of liver toxicity associated with the use of Arthrem.”

Medsafe also reported the findings of a 12-week pilot study involving Arthrem, in which one of 14 patients who took Arthrem 300mg twice per day developed hepatitis.

The study investigators believed that this could have been possibly related to Arthrem. The recommended dose on the product label is one 150mg capsule twice daily.

“To date the TGA has not received any reports of adverse events associated with Arthrem capsules,” it says.

“However, consumers should be aware of a potential risk of harm to the liver when taking these products.”

In response to the issue, the sponsor of Arthrem capsules, Promisia Australia, is undertaking several actions:

  • updating all medicine labels with the following caution – “in rare circumstances Artemisia annua may be associated with liver harm;”
  • providing an update to all pharmacies that stock Arthrem capsules;
  • updating its website to note the risk of liver harm and the symptoms to look out for, as well as instruction that, in the event of these symptoms being observed, to stop taking Arthrem capsules and consult a doctor; and
  • amending messaging on labels, point-of-sale material and so on to stress that the product must be taken strictly as directed.

“The TGA is continuing to monitor the safety of Arthrem capsules and encourages consumers and health professionals to report any suspected problems associated with Arthrem, especially any cases relating to the liver, to the TGA,” it says.

It says that if health professionals are treating a patient who is taking the capsules and who develops signs of liver problems, they should advise the patient to stop taking the medication immediately.

Previous Three factors to consider when selling your pharmacy
Next Internship survey

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply